Reducing pred .5 every 10 days

I was at 10 mg for several months. Then, ESR doubled --now known to likely be due to a UTI--and I went up to 12.5 mg. Since then have reduced .5 every 10 days, by just dropping the dose-not using slow method. I haven't had any symptoms occur with any of the drops this time. I'm at 9.5 mg for the last week. For the last month, I feel very good. No pain in joints or muscles, except the occasional stiffness in neck. My muscles feel they are working at 100% again instead of at less than 50%. But, I definitely still need to pace myself in order to keep functioning well.

I'm wondering if it is realistic/prudent to keep dropping by .5 mg every 10 days as long as I am feeling good? Or am I setting myself up for a relapse? Does experience show I need to go more slowly once I hit a certain level? Are there any specific symptoms to watch for that would indicate dropping too low vs. some temporary reactions to pred withdrawal?

Thanks for any suggestions.

15 Replies

  • Hi Meg,

    Everybody is different, and you may be able to continue without any problem. Some people do seem to hit a problem at 10mg or 5mg.

    Must admit I reduce by 0.5mg but my reduction takes about a month to complete, and a couple of times if I know that something stressful is on the horizon I stay on a dose for a few days longer. Mind you I started on a v. High dose and been on Pred for nearly 4 years. I think that how high and how long you're been on Pred probably effects how quickly you can reduce.

    As for difference between withdrawal and flare - withdrawal symptoms usually start straight away, mine is just a feeling of being tetchy and not really with it! A flare is return of original symptoms, although not as severe, and takes about a week to manifest itself.

    Hope that helps a little.

  • What you are looking for in the reduction now is the lowest dose that keeps you feeling as you do now and while theoretically you could do that by reducing as you have been doing, in practice what may well happen going at that speed is that you overshoot that dose.

    It would be so much easier if I had a blackboard to draw a diagram on! There can be a very small difference between a dose that is just enough and the one that is just too low. If you reduced in bigger steps you might find that at 7.5mg you are fine but at 5mg you are not and you feel symptoms returning. But you don't know if the "right" dose is 7mg or 5.5mg. Say the right dose turns out to be 6.25mg, you have reduced to 6.5mg without a problem but when you get to 6mg it is very slightly too low and the inflammation starts to build up but only very slowly - it could take a few weeks to get to the level you notice. In the meantime you have reduced another 3 or 5 times with 10 days spaces - you have no idea which dose in passing was right.

    If you are finding that 0.5mg steps are OK for you, sometimes they are as everyone is different, then you could try continuing but it might work better if you stay at each dose for 2 weeks, preferably 3. It isn't a race - because if you set off a flare you will end up going back to a much higher dose to get it under control and having to start again with the reduction and often it isn't the same as it was before the flare.

    People often seem to struggle at 10mg or at 7mg - and sometimes again about 3mg. Top experts years ago said that reductions ought not to be more than 10% of the current dose - your 0.5mg is fine down to 5mg, then it may be a bit big. Experts also recommend not reacting too quickly to a raised ESR since it goes up for so many things. Wait a week or two and repeat it - in the meantime you may have discovered you were sickening for a cold or your UTI. If you have no PMR symptoms it is very likely to be something else.

    I know what you mean about your muscles - I've felt like that since early last year and have got to well below 5mg a couple of times, I really thought this was it, the PMR had gone and I could get all the way to zero (about time after 10 years of PMR). But now 3 times at 3.5mg (alternate days 3 and 4, I can't cut my tablets) my hands have started to ache, always the first sign of a flare for me. I also feel much better at 5mg - 4mg is OK in terms of symptoms but I am far more tired.

    AS DL says, withdrawal pain because the steroid dose drop was too big appears quickly, as soon as the first day. A flare tends to creep up over a few days as the unmanaged inflammation builds up to a level you notice. The antiinflammatory effect of pred lasts up to 36 hours or even a bit more if there wasn't much there and the dose was well above the borderline - I used to take my pred as a double dose on alternate days with no reappearance of the symptoms.

  • Hi PMRPro.

    Can I ask you why you took Pred every other day. Was it to help your adrenal glands kick in? I am down to 3mg, but since 5 mg have been feeling fatigued. Put it down to that. Saw GP yesterday and he's not sure so going to check if anything else is causing fatigue. Your thoughts would be appreciated

  • It is a recognised way of taking pred that gives the body far longer with no pred present - its halflife is just a few hours - so in the long run it should reduce the risk of side effects. It isn't usually recommended in PMR, because it doesn't seem to work too well, and absolutely not in GCA. It depends on the person - the antiinflammatory effect lasts 12-36 hours. if you are a 36 hour person fine, 12 hours means you mightn't even get to next morning comfortably. I tried it and it certainly helped with side effects but I never got below 9mg/day without a flare so no, not particularly for adrenal function.

    I, too, am really good at 5mg but increasingly tired as I get to 3, 3.5mg is the end of a reduction. 4mg is fine for other symptoms but not for the fatigue. The GP and I have agreed on 5mg until next summer - and she is investigating an ACTH/synacthen test after I explained the theory to her this morning. I suspect it could well be the adrenals aren't waking up - and I can't go any slower! I did wonder about hypothyroid as I had things going on that were typical - but they too have improved back at 5mg and the blood tests are perfect. Maybe it isn't adrenal problems - but the test will show that.

  • Hi,

    Frustrating isn't it? I thought (hoped!) once I'd got to single figures and all the nasty side effects at high doses - and boy are there loads- it would be fairly plain sailing! Wrong!!!

    Although, mustn't grumble (as the saying goes) do feel pretty good all in all! Just wish sometimes I had enough get up and go to find my get up and go! Happy Wednesday all!

  • I know that feeling too - but whether it is get up and go that's got up and gone or just a lack of self-confidence physically speaking I'm not sure. Half of me says you really could manage to ski this year - the other half isn't saying much but feels that I don't want to do things on my own "just in case". I've just been out on my own for a walk - it was too beautiful a day not to - but it really takes some effort to overcome the "innerer Schweinehund". There are so many things I'd go out and try if I had someone who'd do them with me...

  • Yes, know what you mean! The weather here is not very walking-friendly at the moment - too damp and windy! But I got my fix of the sea this morning, so that's okay! Not in it, I hasten to add!

  • A friend has a villa in Torreveija and they were over there last week - swimming in the sea! She says they have never managed that before.

  • Don't somehow think south Dorset can rival Torreveija weather wise, but every day the sea is very different! And I find if I'm away from it for too long I get withdrawal symptoms - now where have I heard that before!

    Must have seafaring ancestors, m'dear!

  • Just want to say how much I relate to your comment about your muscles feeling stronger. I have been on pred. since 2010 and apart from the pain the tiredness and weakness have been major problems. Since getting down to 8 1/2 I have noticed how much stronger my muscles feel. There is still pain but I think arthritis not PMR. Hoping to start swimming again, unthinkable on a dose of 10. All the best!

  • How do you reduce by .5 ?

    Are there and Pred made .5 mg ?

  • cutting a 5 mg tablet can also be useful as it gives you two 2.5 units. ;)

  • I have 1 mg tablets and use an inexpensive pill cutter to cut them in half.

    The pills come with a scored line on them for cutting. They are not a coated pill.

  • Just a quick update-decided to take the good suggestion to slow down the time between drops. Waited 2.5 weeks, instead of 10 days to go from 9.5 to 9.0. I've been on 9 for a week, and feeling great. It is so hard to fight the urge to drop sooner, but trying to be wise and avoid a flare. My muscles continue to feel strong.

  • Know what you mean about fighting the urge to reduce too quickly. Am dropping 3mg to 2.5mg at present, and champing at the bit!

    Trying to take my own advice of not going too fast. Never was very good at doing what I'm told!

You may also like...